Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 22, NWS Birmingham, AL

May 9, 2024Coosa County, Elmore County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2024, 8:05 AM CDT for Coosa County, Elmore County, Tallapoosa County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2024, 8:05 AM CDT (13:05 UTC)
Expired
May 9, 2024, 9:00 AM CDT
In force
55 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coosa County, AL, Elmore County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 39 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:02 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 9, 7:02 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
702 AM CDT Thu May 9 2024

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER THROUGH LATE MORNING...
Issued at 418 AM CDT THU MAY 9 2024

A Mesoscale Convective System was moving southeast across
Northern Mississippi and much of Southern Tennessee. The overall
storm motion was southeast around 30 mph with a quick storm track
projecting arrival times near 6:30 am for Gadsden, 7:00 am for
Birmingham and 7:30 am for the Anniston metro areas. Further west,
the arrival times for activity is more uncertain as activity is
moving more eastward over the Mid-South Region.

Locally, showers have rapidly developed over the past 30 minutes,
likely in response to the arrival of 100 kt winds at 200 mb
progged by the RAP 13 km model currently. This activity is
expected to continue to develop and move east-northeast in the
established low-level flow from the southwest in the 700 mb - 925
mb layer. A defined shortwave trough at 500 mb was analyzed by
mesoscale modeling over North-Central Louisiana and is progged to
move northeast over the area later this morning, further
supporting additional convective activity.

The environment is very supportive of continued convective
activity as the 09/00z BMX sounding from last night contained
nearly 3500 J/kg of SBCAPE that fed the intense storms over the
Tennessee Valley Region. Mesoscale data suggests current
instability values are a bit lower, typical for this time of day
with the forecast low temperatures occurring, with values from
1600-2000 across the west and northwest portions of the area while
lower instability values found across the far east/southeast. 0-6
km Bulk Shear values range from around 40 kts over North Alabama
to near 50 kts over the southern portion of the area. These values
are sufficient to support storm organization and persistence, of
which already a few heavier showers ahead of the heavy convection
moving southeast are exhibiting deviant storm motions with a storm
split that recently occurred over Northeast Marshall County.

Through late morning, we will be monitoring the progress of the
MCS as it continues to move generally southeast into the forecast
area. We will be closely watching shower activity that is
expected to continue to develop and move northeast. This activity
will have the potential to further develop into thunderstorms as
it traverses the unstable and sufficiently sheared environment.
Discrete mature convection ahead of the MCS will have the best
potential of producing tornado activity along with damaging winds
being a secondary risk. The MCS itself will have the best
potential for producing damaging winds, though an embedded tornado
or two will remain possible.

05

&&

.SHORT TERM...
(Today through Friday)
Issued at 115 AM CDT THU MAY 9 2024

Key Messages:

- A Mesoscale Convective System dives southeast into the area
  before sunrise and push southeast through the morning and into
  the afternoon hours. While gradually weakening in the morning,
  it may re-intensify before it exists our southeast counties late
  morning into the afternoon. Damaging winds will be the primary
  risk, with large hail and a few tornadoes being possible as
  well.

- Some thunderstorms may redevelop across North-Central Alabama
  late afternoon into the early evening that will have large hail
  potential, this risk will decrease in the evening as another MCS
  approaches our south-central counties from the west.

- The second MCS appears to track a touch to the north of the
  previous forecast, so the severe chances have increased across
  the southern areas. Damaging winds will be the primary
  risk, with large hail and a few tornadoes being possible as
  well.

We will be watching a MCS that is currently across western TN.
This MCS should dive southeast into the area before sunrise and
push southeast through the morning and into the afternoon hours.
While gradually weakening in the morning, it may re-intensify
before it exists our southeast counties late morning into the
afternoon. There may be a line of showers and storms that develops
as well and will merge with this first area. Highest confidence
right now would be with the MCS to or northwest moving down and
then spreading out. Damaging winds will be the primary risk, with
large hail and a few tornadoes being possible as well, especially
if there is a merge of lines. There will be a brief lull before
the next system moves in.

Conditions are shaping up for a secondary round of strong to
severe thunderstorms late tonight through Friday morning. This
activity will likely develop along the cold front which will be
nearly parallel to I-20 as a mid-level shortwave quickly moves
east across the area. The airmass will still be very warm and
unstable south of the front with dewpoints in the lower to mid 70s
and steep 7.5-8 C/km lapse rates leading to large CAPE profiles
(MLCAPE ~3500 J/kg). Shear values will be amplified by the mid-
level speedmax/shortwave which will result in eff. bulk shear
values around 60 kts. This environment will foster intense
convection to our west which will rapidly grow into a large MCS
with damaging wind potential maximized along embedded bowing
segments as the system moves east, across the southern portions
of Central Alabama early Friday morning. There are questions
regarding how far north the threat extends given the uncertain
position of the front and remnant cold pool from the line of
convection this morning/afternoon which could suppress the
greatest risk to the southern third of the area. Anything that
develops south of the cold front will have the potential to become
severe given the moist, unstable environment. Damaging winds are
by far the primary threat, but intense updrafts may lead to large
hail in the Enhanced risk area.

The cluster of storms will begin to exit the area around 7 AM Friday
morning as the cold front continues to push south through the area,
bringing a much more pleasant airmass to the region.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 245 AM CDT THU MAY 9 2024

Dry conditions return Friday night as the system exits to our
east. Humidity will be lower on Saturday with highs in the upper
70s to lower 80s under sunny skies. A mid-level ridge will move
across the area over the weekend as an upper-level low transitions
from the Four Corners to the Central Plains. Deep moisture
returns on Monday, with an increasing potential for another
period of rainy and stormy conditions through the early part of
next week as a warm front lifts north across the region.

16

&&

.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT THU MAY 9 2024

Almost all sites have already dropped to MVFR ahead of the next
round of showers/storms. We may briefly see sites drop to IFR
before the band gets in, especially at TOI. The biggest impact
should be the storms as they move into the northern TAF sites
within the next hour or two. This round will slide south of the
northern sites by 16 to 18z and out of the southern sites by 19
to 21z. Conditions will improve to VFR for most of the rest of
the cycle, but begin to decrease at TCL by 3z ahead of the next
round of showers and storms along a cold front. Looks like the
main impact here will be between 6 and 12z.

16

&&

.FIRE WEATHER...

Multiple rounds of showers and storms are expected to affect the
area through Friday morning. Rainfall amounts will generally
range from 1 to 2 inches. A drier airmass will return on Friday as
a cold front passes through the area with min RH of 35 to 40
percent on Saturday. 20ft winds will be out of the south-
southeast at 8 to 10 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  61  78  49 / 100  30  20   0
Anniston    85  64  79  52 / 100  50  30   0
Birmingham  86  64  79  54 / 100  50  20   0
Tuscaloosa  87  66  81  55 / 100  60  20   0
Calera      85  66  80  55 / 100  60  30   0
Auburn      82  69  81  57 /  90  80  50   0
Montgomery  86  69  84  57 /  90  80  50   0
Troy        86  68  83  57 /  90  80  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....16
AVIATION...16
Hazardous weather outlook, May 9, 3:44 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Thu May 9 2024

ALZ011>015-017>050-101145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Multiple rounds of showers and storms will move through Central
Alabama. The first will move through this morning into the afternoon.
The second round will move through tonight into the overnight hours
ahead of a cold front. Severe storms will be possible with threats
including damaging winds up to 60 mph, large hail, and a tornado or
two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early Friday morning.

In the hours before

Special weather statement, May 9, 6:43 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
643 AM CDT Thu May 9 2024

ALZ011-091230-
Marion AL-
643 AM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 730 AM
CDT...

At 642 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Red Bay to near Tremont to
near Evergreen. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Weston, Lake Buttahatchee,
Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport,
Upper Bear Creek Reservoir, Byrd, Bexar, Pigeye, Marion County Public
Lake, and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for northwestern
and west central Alabama.

&&

LAT...LON 3430 8763 3413 8764 3402 8795 3402 8799
      3405 8799 3406 8821 3432 8817
TIME...MOT...LOC 1142Z 314DEG 30KT 3438 8803 3421 8827 3412 8858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

56
Special weather statement, May 9, 7:04 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
704 AM CDT Thu May 9 2024

ALZ028-029-091245-
Clay AL-Randolph AL-
704 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RANDOLPH AND
SOUTHEASTERN CLAY COUNTIES THROUGH 745 AM CDT...

At 703 AM CDT, Doppler radar was tracking a strong thunderstorm over
Malone, or 7 miles south of Lake Wedowee, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke, Wedowee, Wadley, Malone, Crystal Lake, Dickert, R.L. Harris
Dam, Napoleon, Tennant, Rock Mills, Big Springs, Motley, Paran,
Roanoke Municipal Airport, Mellow Valley, and Rock Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for east central
Alabama.

&&

LAT...LON 3311 8532 3311 8574 3322 8577 3336 8528
      3312 8523
TIME...MOT...LOC 1203Z 257DEG 32KT 3318 8561

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56
Special weather statement, May 9, 7:18 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
718 AM CDT Thu May 9 2024

ALZ014-091300-
Winston AL-
718 AM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT WINSTON COUNTY THROUGH 800 AM
CDT...

At 718 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashridge to near Lake Buttahatchee.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis, and Corinth Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 AM CDT for central and
northwestern Alabama.

&&

LAT...LON 3430 8711 3399 8711 3400 8717 3400 8719
      3398 8720 3399 8722 3400 8764 3431 8763
TIME...MOT...LOC 1218Z 299DEG 19KT 3426 8744 3412 8777

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56
Special weather statement, May 9, 7:32 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
732 AM CDT Thu May 9 2024

ALZ036-037-043-091315-
Tallapoosa AL-Coosa AL-Elmore AL-
732 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ELMORE...CENTRAL
TALLAPOOSA AND SOUTHEASTERN COOSA COUNTIES THROUGH 815 AM CDT...

At 731 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ten Cedar Estates, or 7 miles southwest of Equality, moving east at
40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Equality, Eclectic, Jacksons'
Gap, Pentonville, Martin Dam, Santuck, Cottage Grove, Titus, Welona,
Ten Cedar Estates, Nixburg, Southern Lake Martin, Dexter, Speed,
Eastern Lake Martin, Western Lake Martin, and Weoka Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3273 8560 3273 8561 3271 8561 3271 8568
      3270 8568 3270 8570 3262 8570 3261 8631
      3284 8635 3296 8559
TIME...MOT...LOC 1231Z 262DEG 34KT 3271 8622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56
Local storm report, May 9, 7:36 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
736 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     Tstm Wnd Dmg     2 N Leesburg            34.20N 85.77W
05/09/2024                   Cherokee           AL   Emergency Mngr

            Tree fell across Ewing Gap Road just north
            of Leesburg, blocking the road. Time
            estimated by radar.

&&

JH
Special weather statement, May 9, 7:48 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
748 AM CDT Thu May 9 2024

ALZ029-091330-
Randolph AL-
748 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RANDOLPH COUNTY
THROUGH 830 AM CDT...

At 748 AM CDT, Doppler radar was tracking a strong thunderstorm over
Crystal Lake, or over Roanoke, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke, Crystal Lake, Dickert, Rock Mills, Big Springs, Paran,
Roanoke Municipal Airport, and Rock Stand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 AM CDT for east central
Alabama.

&&

LAT...LON 3311 8553 3324 8555 3331 8527 3311 8523
TIME...MOT...LOC 1248Z 261DEG 19KT 3317 8540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:30 AM CDTSevere Thunderstorm WarningBMXCherokee60 min
May 9, 5:58 AM CDTSpecial Weather StatementBMXBlount, Etowah62 min
May 9, 6:28 AM CDTSpecial Weather StatementBMXCherokee47 min
May 9, 6:43 AM CDTSpecial Weather StatementBMXMarion47 min
May 9, 7:04 AM CDTSpecial Weather StatementBMXRandolph41 min
May 9, 7:18 AM CDTSpecial Weather StatementBMXWinston42 min
May 9, 7:32 AM CDTSpecial Weather StatementBMXTallapoosa43 min
May 9, 7:48 AM CDTSpecial Weather StatementBMXRandolph42 min
May 9, 7:57 AM CDTSevere Thunderstorm WarningBMXBlount48 min
May 9, 8:21 AM CDTSpecial Weather StatementBMXJefferson39 min
May 9, 8:27 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair48 min
May 9, 8:31 AM CDTSevere Thunderstorm WarningBMXJefferson44 min
May 9, 8:41 AM CDTSpecial Weather StatementBMXChambers49 min
May 9, 8:44 AM CDTSpecial Weather StatementBMXLee31 min
May 9, 8:48 AM CDTSevere Thunderstorm WarningBMXCherokee42 min
May 9, 8:57 AM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair2 hr
May 9, 8:57 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Shelby, Talladega63 min
May 9, 9:29 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph46 min
May 9, 9:39 AM CDTSpecial Weather StatementBMXTallapoosa51 min
May 9, 9:46 AM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph59 min
May 9, 10:05 AM CDTAreal Flood AdvisoryBMXClay, Randolph, Tallapoosa115 min
May 9, 10:19 AM CDTSpecial Weather StatementBMXChambers, Tallapoosa56 min
May 9, 10:38 AM CDTSpecial Weather StatementBMXClay52 min
May 9, 10:53 AM CDTFlash Flood WarningBMXClay, Talladega3 hr
May 9, 11:12 AM CDTSpecial Weather StatementBMXCoosa33 min
May 9, 11:18 AM CDTSpecial Weather StatementBMXLee27 min
May 9, 11:19 AM CDTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr
May 9, 11:48 AM CDTSpecial Weather StatementBMXCoosa27 min
May 9, 11:52 AM CDTSpecial Weather StatementBMXMontgomery23 min
May 9, 12:13 PM CDTSpecial Weather StatementBMXBullock32 min
May 9, 4:57 PM CDTSpecial Weather StatementBMXShelby48 min
May 9, 5:35 PM CDTSevere Thunderstorm WarningBMXShelby55 min
May 9, 6:04 PM CDTSpecial Weather StatementBMXTalladega41 min
May 9, 6:06 PM CDTSpecial Weather StatementBMXCoosa39 min
May 9, 6:12 PM CDTSpecial Weather StatementBMXTalladega33 min
May 9, 6:14 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens46 min
May 9, 6:30 PM CDTSpecial Weather StatementBMXSt. Clair30 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter47 min
May 9, 6:45 PM CDTSpecial Weather StatementBMXWalker45 min
May 9, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXLamar42 min
May 9, 6:55 PM CDTSpecial Weather StatementBMXCoosa50 min
May 9, 6:58 PM CDTSevere Thunderstorm WarningBMXPickens47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.